Tag Archives: High Blood Pressure

Time to feel “great” again!

I do not feel well….. I actually feel pretty crappy.  I do not remember the last time I felt good but I am sure it was prior to the cancer diagnosis.  Feeling “great” has left my vocabulary.  The cancer surgery was trauma to my body and the fear of all of it took its toll I am sure.  Then the 21 radiation treatments caused me to be really tired, as the doctors said it would.  I would have thought by now the tiredness would be over…but then I thought it should be over after a week.  The doctor said it could take three to six months…it has been seven months.

Then my feet and ankles started swelling and stayed that way.  I could only wear one pair of shoes.  The skin stretched which made it feel like elastic on my legs and not a nice feeling.  I have had this before but it went away at night.  This time it did not go away at all.  So another round of doctors visits.  My cardiologist did an echogram..heart is fine.  He said some of the elasticity was gone but was “age” related.  On a scale of 1-4 it was probably a 1..not much for my age.  He put me on Lasix meds for fluid and my regular doctor took me off it just as quickly because it depleted the salt in my blood to a critical level.  She also added a pill so I wouldn’t have to go to the bathroom so much at night. No wonder I don’t feel good.  Then I had some kind of test to check for blood clots in my legs…again negative.  The only suggestion was to loose weight (haven’t gained) and wear support hose.  Ha!!

Then one day the swelling went down just as quickly as it started.  I have no idea why but I am beginning to think it is a sensitivity to some sort of food…I have not been able to figure out what exactly.  Now I am eliminating wheat to see if anything changes.  I still get swelling but usually at the end of the day and it goes down at night or when I elevate my feet.

I also played golf one time – pulled a muscle in my lower back – and then proceeded to 12 sessions of physical therapy.  Much better….but not totally!!

There were days I cried the “ugly” cry because I was just such a total wreck.  Very depressing….but damn, I am not taking meds for depression.

I have been off my vegan diet.  I did not feel like cooking so stopped somewhere and got food.  It was usually a sandwich at night but definitely meat.  Breakfast and lunch stayed pretty much vegan. Basically, I didn’t care about self-care and was only existing and not very well.

Now the good part…I have not had alcohol in 60 days.  That’s a record.  I just decided one day I had enough and have not had any since.  I still go out and no one says anything.  In fact Jean and Doug go periods without drinking as well. Nobody cares really.  I felt a lot worse when drinking so thought I would feel wonderful not drinking.  Not so much so being sober definitely is a plus.  I don’t want to drink anymore. I’ve had enough.  Reminded me of when I stopped smoking…I just stopped.  No announcements – no planning – just stopped.  For good this time!  I’m done.  Considering how much I had been drinking, I’m amazed there were so few withdrawal symptoms.  The only thing was some insomnia but got through that OK.  I’ve lost 12 pounds since – my face looks so much better – I don’t look like a “drunk” anymore with swollen face, bloodshot eyes and red nose.  Why is it we don’t know what we look like as long as we are boozers?

This morning I decided to work on my health – not just lip service this time.  I watched some videos by my favorite people, Dr. Pam Popper and Dr. Michael Greger (the “How Not To Die” guy).  Dr. Popper talked about seniors being over-medicated with hypertension meds.  I am taking two very strong one’s.  My BP yesterday was 99/64 and today it is 115/68.  She said one of the reasons seniors ha so many falls is low blood pressue from being over medicated.  She also said there was a major study in Sweden done where patients in nursing homes improved greatly when blood pressure meds reduced.  Maybe that could be a little bit of my problem.  Today, I am going to reduce one in half – from 200 mg. to 100 mg. day.  Then see what happens.   I also stopped the “bathroom” pill (that’s what I call it).  I only took it for a month and the only thing different was a dry mouth.

I am going back to my completely WFPB diet.  I won’t give up the oil just yet but will when I get the WFPB part down.  I have reduced salt but still use some.  Getting rid of that may or may not come later.  It depends on how my blood pressure acts.

Also, back to the gym tomorrow.  Maybe some Yoga at home.  One thing at a time!

 

 

No More Lists!!

It has been about a month since I last posted.  I had great plans to make my doctor visit a good one.  I did not accomplish anything on my “list” so from here on out, no “lists”.

On November 14, my little dog “Prissy” died from congestive heart failure.  She had been experiencing some difficulties and one day things just got to a point she could not breathe.  It happened quickly.  We made daily trips to the vet and finally I knew she was in pain, so I let her go.  She had been with me for 15 years.  I knew the day would come but it’s never easy to lose such a wonderful companion.  I had a really rough couple of weeks and still have moments of sadness.  I still have my little Pepe who is about 6 months older than Prissy.  He has the beginning of the same thing so I know we are on borrowed time.  This is the first time in 40 years I have had only one dog.  It’s normally 2 or 3.  I am astounded at how quiet it is with just the one.  Pepe had panic attacks at first when I would leave him…..barking constantly, rapid breathing and just scared.  He is getting better.  He stays with me whenever I move but that’s OK.  It’s just the two of us now!! It is really going to be quiet when I do not have any animals.  I have decided not to get any more.  I may foster but that’s to be considered down the road.  I must say my dogs live and have lived a blessed life!

I then had “another” health scare.  I went into our Sunday clinic because my heart rate was really high and would not go down (looking back – probably stress).  The doctor sent me for lab work and then called later in the day and said there was a marker that I had a possible blood clot in my lung.  He wanted to put me in the hospital but I said no.  The next day I went in for a CT scan and was all normal.  That’s enough to make you panic.  I saw my regular doctor the same week and we’re going back to one of the original blood pressure medications (that is covered by my new drug plan).  I asked what I needed to do to come off the one med and she said that it would never happen….Hummmm!  I’m going to try to get off it.

I spent a wonderful Thanksgiving with my family in Virginia. Came home on Saturday and  Sunday morning I became really ill and was told I had the “Stomach Flu”.  I do not ever remember being so sick (except the time I had Salmonella poisoning).  I just phoned the doctor and she said drink fluids, take Imodium and it will go away in a couple of days.  It’s going around and is extremely contagious. Great!

So my “to do” list went to “hell in a hand basket” as the old saying goes.  I did stay sober!!  My next post will be more upbeat!!  They say things happen in “three’s” … well, I’ve had mine.  Moving on!!

Prissy (2000-2014)

Pepe in Bed

Pepe (1999 – present)

Puppies2

The original three (Pepe, Prissy, Misty (2000 – 2011)

Will two weeks make a difference?

“Your life does not get better by chance.  It gets better by change.”  Jim Rohn

I am really angry with trying to find medications for high blood pressure that do not have horrible side effects.  When I had the dissection, I was on one low dose medicine.  Because my aorta could not stand any pressure, I was given two new medications.  One has caused no problem.  The second one caused dry coughing (all the time – day and night).  My doctor changed it to another one that caused my ankles to swell so much I could only wear one pair of shows.  After the surgery, this was changed to another one which seemed to be doing OK until my prescription plan stopped covering it and was changed to another that the doctor said was an equivalent.  This too caused my ankles to swell but the doctor insisted this was not a side effect of this particular medicine and changed it yet again.  I took the new medicine for a month and started on the second month’s bottle.  Suddenly I developed terrible itching and a rash all over.  I didn’t even call the doctor.  I have my six-month appointment with her in two weeks and intend to have a major discussion about this medicine.  I went back to the last one that caused the swelling ankles and the itching has subsided and rash is better.  I am now determined to get off this second medicine altogether.  I know with the dissection I have to take one (to reduce spikes) but if I can keep the blood pressure really low with one, I should be able to cut the second one out. This will be my discussion with the doctor when I see her.  It’s hard to get any time with doctors any more…they whiz in and whiz out…I guess they have a certain number of patients to see in any given day.  My plan:

  • Go back to daily morning exercise
  • Stick with plant based, whole foods diet – concentrate on greens!!
  • Stop the salt – no processed foods
  • Stop the coffee
  • Stop the alcohol (an on-going issue)
  • Loose the weight
  • Lots of water

It’s been two days now.  I see the doctor in 15 days.  Will two weeks make a difference?  I have to be “determined” to stick to the plan and I have to keep remembering the misery of prescription drug side effects.  Are there any that don’t have them?  I doubt it!!